When someone is diagnosed with cancer, chemotherapy is typically the first-line choice of treatment. It can be administered as a single or double agent depending on the type of cancer, treatment plan and overall prognosis. And while chemotherapy treatment has made major advancements in terms of tolerance, many chemotherapy agents still cause unpleasant side effects like nausea, hair loss and even peripheral neuropathy.
What Is Chemotherapy-Induced Peripheral Neuropathy?
Chemotherapy comes in various forms. Some forms of chemotherapy not only kill cancer cells but can also cause nerve damage. CIPN, or chemotherapy-induced peripheral neuropathy, is a type of sensory peripheral neuropathy.
It usually presents bilaterally, although it can be present on only one side or the other. Patients with CIPN typically develop symptoms several weeks after initiation of chemotherapy. Symptoms may appear gradually over time or present with intense symptomatology.
Note, there are several types of chemotherapy agents that can cause CIPN. Broken down into specific groups, each category of chemotherapy medication serves a single purpose: to kill cancer cells. Some types of chemotherapy have fewer side effects and are less likely to cause CIPN. Others, however, are more prone to cause sensory neuropathies.
Platinum chemotherapy agents, like Carboplatin or cisplatin, are geared to stop tumor growth by intercepting tumor cell proliferation. While both potent chemotherapy agents, they are also associated with the development of CIPN.
Proteasome inhibitors, like bortezomib, are associated with CIPN. Since they inhibit the proteasomes production while shrinking tumor cells, mitochondria transport to sensory neurons is also decreased, which can cause sensory nerve pain.
Symptoms of CIPN
Symptoms of CIPN cause the feeling of pins and needles or sensory loss in a stocking and glove distribution. The sensory symptoms may be temporary and stop after chemotherapy is finished. However, for other patients, their symptoms of CIPN are ongoing and can disrupt activities of daily living. Symptoms can range from mild to painful and affect both the hands and feet. Patients may be unable to pick things up, drop objects and even become unable to drive a car safely.
Treatment Options for CIPN
While there is no one clear-cut way to manage chemotherapy-induced neuropathy, there are ways to minimize the symptoms. If CIPN develops during treatment, your doctors may temporarily reduce the dosage of chemotherapy to see if symptoms abate. If not effective, oral medications such as Cymbalta or Lyrica may be helpful in reducing the painful symptoms.
Laser therapy is another viable treatment option for CIPN. Laser therapy is a non-invasive treatment that helps to revitalize damaged nerves and tissues, reducing feelings of pins and needles and pain. The treatment course will depend on the extent of CIPN and the patient’s tolerance to treatment.
At Virginia Laser Therapy in Alexandria, VA, we focus on patient care and comfort. We take into account the patient’s diagnosis and the severity of symptoms and then create a personalized treatment plan.
If you’re going through chemotherapy and develop CIPN, we can help. The first step after speaking with your oncological team is scheduling a consultation.